Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Amarillo, TX

April 23, 2008Hartley County, Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 23, 2008, 7:02 PM CDT for Hartley County, Moore County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 7:02 PM CDT (00:02 UTC)
Expired
Apr 23, 2008, 7:45 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hartley County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:52 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 240005
SVRAMA
TXC205-341-240045-
/O.NEW.KAMA.SV.W.0009.080424T0002Z-080424T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HARTLEY COUNTY IN THE PANHANDLE OF TEXAS
  WESTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR    
  HARTLEY...OR ABOUT 10 MILES NORTH OF CHANNING...MOVING EAST AT 30  
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTLEY...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3605 10209 3572 10190 3570 10254 3587 10259
TIME...MOT...LOC 0002Z 258DEG 29KT 3581 10237

$$

KRAMAR
2 follow-up statements
000 
WWUS54 KAMA 240027
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT WED APR 23 2008

TXC205-341-240045-
/O.CON.KAMA.SV.W.0009.000000T0000Z-080424T0045Z/
HARTLEY TX-MOORE TX-
727 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL MOORE AND EAST CENTRAL HARTLEY COUNTIES...

AT 723 PM CDT...A SEVERE THUNDERSTORM WAS DETECTED CAPABLE OF 
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED OVER EAST CENTRAL HARTLEY COUNTY...OR ABOUT 15
MILES WEST OF DUMAS...MOVING EAST AT 34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3599 10206 3577 10193 3573 10228 3589 10229
TIME...MOT...LOC 0027Z 255DEG 29KT 3583 10218

$$

KRAMAR
000 
WWUS54 KAMA 240036
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT WED APR 23 2008

TXC205-240044-
/O.CAN.KAMA.SV.W.0009.000000T0000Z-080424T0045Z/
HARTLEY TX-
734 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARTLEY COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF HARTLEY COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3589 10200 3588 10200 3587 10197 3577 10193
      3575 10215 3577 10216 3590 10216 3596 10204
TIME...MOT...LOC 0034Z 257DEG 28KT 3583 10212

$$

TXC341-240045-
/O.CON.KAMA.SV.W.0009.000000T0000Z-080424T0045Z/
MOORE TX-
734 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL MOORE COUNTY...

AT 731 PM CDT...A SEVERE THUNDERSTORM WAS DETECTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL MOORE COUNTY...OR
ABOUT 11 MILES WEST OF DUMAS...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3589 10200 3588 10200 3587 10197 3577 10193
      3575 10215 3577 10216 3590 10216 3596 10204
TIME...MOT...LOC 0034Z 257DEG 28KT 3583 10212

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:29 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 23, 6:29 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT WED APR 23 2008

.AVIATION...
THREAT FOR TSTMS WILL CONTINUE THRU EVE DUE TO INSTBY IN PLACE AND
INCOMING DYNAMICS.  EXPECT IFR CIGS AND VSBYS IN BR TO DEVELOP AGAIN
TNGT.  DRYLN EXPECTED TO MOVE E OF TAF SITES AROUND DAYBREAK
THU...WITH SWLY SFC WINDS AND CLEAR SKY PREVAILING THEREAFTER.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT WED APR 23 2008/

DISCUSSION...MAIN FORECAST CONCERN CENTERS ON ONGOING CONVECTION
ACROSS THE CWA.

POTENT S/WV TROUGH OVER THE TX PANHANDLE IN ADVANCE OF A CLOSED
UPPER LOW OVER THE PACIFIC NORTHWEST. A SECONDARY S/WV WILL FOLLOW
CLOSELY ON ITS HEELS. LARGE SCALE LIFT AND MODERATE INSTABILITY WILL
CONTINUE TO SUPPORT TSRA TONIGHT. ALTHOUGH CONVECTION THIS AFTERNOON
HAS NOT BEEN ALL THAT WELL ORGANIZED...A 30-40 KT LLVL JET WILL
DEVELOP THIS EVENING AND TONIGHT. EXPECT CONVECTION TO BECOME A BIT
MORE ORGANIZED AS RUC AMA FORECAST SOUNDING INDICATES STEEP MID LEVEL
LAPSE RATES AND CAPES OF AROUND 1500-2000 J/KG...WITH HAIL ONCE
AGAIN BEING THE MAIN PRIMARY THREAT.

CLOSED UPPER LOW WEAKENS AS IT PUSHES ACROSS THE NORTHERN
PLAINS THU WITH ITS SURFACE REFLECTION LOW SLIDING ACROSS THE
PANHANDLES. SOUTHWEST TO WEST BOUNDARY LAYER FLOW WILL DEVELOP
LEADING TO DRY AND WARM CONDITIONS TO DEVELOP WHICH CAN CREATE FIRE
WEATHER CONCERNS. SEE FIRE WEATHER SECTION OF THE AFD BELOW FOR
FURTHER DETAILS. H850 TEMPS CLIMBING TO NEAR 25 DEG C WOULD SUPPORT
HIGH TEMPS IN THE MID TO UPPER 80S.

COLD FRONT SLIDES THROUGH THE PANHANDLES FRI AS NORTHERN STREAM
TROUGH PUSHES INTO THE WRN GREAT LAKES. STRONG NORTHERLY FLOW NORTH
OF A SURFACE ANTICYCLONE WILL CAUSE A PRONOUNCED COOLING WITH MAX
TEMPS SOME 20 DEGREES COOLER. A SECONDARY UPPER TROUGH WILL DROP
SOUTH...INTO THE NORTHERN PLAINS SAT AND AS IT QUICKLY PUSHES OFF TO
THE EAST...A COLD FRONT WILL PUSH ACROSS THE AREA. THIS FRONT LOOKS
TO BE STRONG ALTHOUGH THE AMOUNT OF MOISTURE RETURN APPEARS MEAGER.
KEPT LOW CHANCE POPS GOING GIVEN STRONG FRONTOGENICAL FORCING ALONG
AND EVEN BEHIND THE FRONT AND THE AREA BEING ON THE SOUTHERN
PERIPHERY OF A MID LEVEL S/WV TROUGH OVER THE CENTRAL PLAINS. ANY
LINGERING TSRA SHOULD END SUN AS AREA WILL BE UNDER BROAD SCALE
SUBSIDENCE ON THE BACKSIDE OF THE UPPER TROUGH.

MADE VERY LITTLE CHANGES TO THE FORECAST BEYOND SUN AS MEDIUM RANGE
MODELS SHOW AN OMEGA BLOCKING PATTERN TAKING SHAPE FOR EARLY NEXT
WEEK...WITH WARM AND DRY CONDITIONS THROUGH THE PERIOD.

FIRE WEATHER...
DRYLINE WILL PUSH EAST OF THE PANHANDLES THU...WHICH WILL USHER DRIER
AIR INTO THE AREA. DRY DOWNSLOPING SOUTHWEST TO WEST WINDS WILL LEAD
TO RH/S TO FALL TO 15 PERCENT OR BELOW MAINLY ACROSS THE WRN PORTION
OF THE CWA. IN ADDITION...WIND SPEEDS WILL INCREASE TO AROUND 20 MPH.
SINCE WIND SPEEDS LOOK MARGINAL TO MEET RED FLAG CRITERIA AND WITH
ONGOING CONVECTION THAT CAN POSSIBLY DROP AN APPRECIABLE AMOUNT OF
PRECIP...HELD OFF ON ISSUING ANY FIRE HEADLINES WITH THIS FORECAST
PACKAGE.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  87  43  67  42 /  30   5   5   5   5
BEAVER OK                  57  84  46  73  39 /  40   5  10   5   5
BOISE CITY OK              52  83  40  67  41 /  20   5   5   0   5
BORGER TX                  59  86  49  70  47 /  40   5   5   5   5
BOYS RANCH TX              51  88  44  68  41 /  20   5   5   5   5
CANYON TX                  53  87  42  68  41 /  20   5   5   5   5
CLARENDON TX               60  90  51  72  45 /  50   5  10   5   5
DALHART TX                 48  86  42  67  38 /  20   5   5   5   5
GUYMON OK                  55  86  44  68  44 /  30   5  10   5   5
HEREFORD TX                53  87  44  69  41 /  20   5  10   5   5
LIPSCOMB TX                58  87  48  71  42 /  50   5  10   5   5
PAMPA TX                   59  86  48  69  46 /  40   5  10   5   5
SHAMROCK TX                60  90  54  72  45 /  50   5  10   5  10
WELLINGTON TX              62  92  56  75  46 /  60   5  10   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/02
Hazardous weather outlook, Apr 23, 3:59 PM CDT, 3 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT WED APR 23 2008

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
359 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

ALSO...BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA
LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

DRY AIR AND STRONG WEST WINDS WILL INCREASE THE FIRE DANGER ON
THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE
PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGER AND SPOTTER ACTIVATION WILL BE REQUESTED ACROSS
THE PANHANDLES TODAY.

SCHNEIDER

In the hours before

Local storm report, Apr 23, 2:55 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 NW HARDESTY           36.62N 101.21W
04/23/2008  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

            QUARTER SIZE HAIL STRIPPED TREES OF THEIR LEAVES IN
            HARDESTY

&&

EVENT NUMBER 00177

CK
Local storm report, Apr 23, 3:44 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
04/23/2008  M58 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER 00178

JC
Local storm report, Apr 23, 3:48 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
04/23/2008  M60 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER 00179

NUNEZ
Special weather statement, Apr 23, 5:40 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT WED APR 23 2008

TXZ017-232315-
RANDALL TX-
540 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM TO IMPACT SOUTHERN RANDALL COUNTY...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES SOUTHWEST OF PALO DURO CANYON MOVING
EAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Local storm report, Apr 23, 6:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             8 NE CHANNING           35.77N 102.24W
04/23/2008  E0.88 INCH       HARTLEY            TX   PUBLIC

            SEVERAL BRANCHES ALSO BROKEN

&&

EVENT NUMBER 00180

KRAUSE
Special weather statement, Apr 23, 6:43 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT WED APR 23 2008

TXZ006-240015-
HARTLEY TX-
643 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN EASTERN HARTLEY COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HARTLEY MOVING EAST AT 30
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:30 AM CDTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more19 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.